Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 50, NWS San Diego, CA

July 23, 2005Riverside County, California

NWS San Diego, CA issued this flash flood warning at Jul 23, 2005, 1:46 PM PDT for Riverside County, California. It was in force for 119 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 1:46 PM PDT (20:46 UTC)
Expired
Jul 23, 2005, 3:45 PM PDT
In force
119 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 69 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:21 PM PDTFLASH FLOODHemet, CAAMHERST ST IN HEMET. RAINFALL RATE OF 3/4 OF AN INCH PER HOUR
Jul 23, 2:25 PM PDTHEAVY RAIN 0Hemet, CA1.00 INCH IN 15 MINUTES
Jul 23, 2:25 PM PDTHEAVY RAIN 0San Jacinto, CA1.50 INCHES IN 30 MINS.
Jul 23, 2:25 PM PDTHEAVY RAIN 1Hemet, CA1.00 INCH IN 15 MINUTES
Jul 23, 2:25 PM PDTHEAVY RAIN 1Hemet, CAIN A 15 MINUTE PERIOD
Jul 23, 2:25 PM PDTHEAVY RAIN 1.5San Jacinto, CA1.50 INCHES IN 30 MINS.
Jul 23, 2:45 PM PDTHEAVY RAIN 0Sage, CA0.50 INCH IN 10 MINUTES
Jul 23, 2:45 PM PDTHEAVY RAIN 0.5Sage, CA0.50 INCH IN 10 MINUTES
Jul 23, 3:05 PM PDTFLASH FLOODHemet, CADOMENIGONI PRKWY. STREET FLOODED. SEVERAL VEHICLES STALLED.
Jul 23, 3:30 PM PDTHEAVY RAIN 1.5Hemet, CA1.50 INCHES OF RAIN WAS MEASURED AT A HEMET FIRE STN.
Jul 23, 3:30 PM PDTHEAVY RAIN 1.65Hemet, CA1.65 INCH RAINFALL TOTAL FROM THUNDERSTORM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 232049
FFWSGX
CAC065-232245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 PM PDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...PERRIS...HEMET

* UNTIL 345 PM PDT

* AT 144 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR VALLE VISTA...OR ABOUT 8   
  MILES EAST OF HEMET...MOVING WEST AT 5 MPH. RAINFALL RATES IN 
  EXCESS OF 1 INCH PER HOUR WERE ESTIMATED WITH THIS STORM

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  VALLE VISTA BY 200 PM PDT
  EAST HEMET AND SAN JACINTO BY 215 PM PDT
  HEMET BY 240 PM PDT

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

LAT...LON 3370 11672 3387 11679 3381 11724 3351 11704

$$

PURPURA
2 follow-up statements
000 
WGUS76 KSGX 232147
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
246 PM PDT SAT JUL 23 2005

CAC065-232245-
RIVERSIDE CA-
246 PM PDT SAT JUL 23 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM PDT FOR WEST CENTRAL
RIVERSIDE COUNTY...

AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING RAINFALL RATES OF ONE TO TWO 
INCHES PER HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN 
JACINTO...HEMET...AND WINCHESTER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3370 11672 3387 11679 3381 11724 3351 11704

$$

PURPURA
000 
WGUS76 KSGX 232233
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
331 PM PDT SAT JUL 23 2005

CAC065-232245-
RIVERSIDE CA-
331 PM PDT SAT JUL 23 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM PDT FOR WEST CENTRAL
RIVERSIDE COUNTY...

AT 327 PM PDT...RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR 
CONTINUE. HEMET REPORTS 1.65 INCHES OF RAIN FROM THE STORMS. 
THUNDERSTORMS CONTINUED ACROSS THE WARNED AREA.    

 

LAT...LON 3370 11672 3387 11679 3381 11724 3351 11704

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:10 AM PDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 23, 9:10 AM PDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 AM PDT SAT JUL 23 2005

.SYNOPSIS...VERY MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL
BRING SHOWERS AND THUNDERSTORMS AT TIMES TO THE MOUNTAINS AND
DESERTS...MOST ABUNDANT DURING THE AFTERNOONS. SOME OF THE SHOWERS
AND THUNDERSTORMS WILL DRIFT WEST OF THE MOUNTAINS. A FLOOD WATCH
FOR FLASH FLOODING IS IN EFFECT UNTIL 8 PM TODAY FOR THE VALLEYS...
MOUNTAINS AND DESERTS. THE MOIST FLOW WILL BEGIN TO DECREASE ON
TUESDAY...SO THE THUNDERSTORMS WILL BE LESS FREQUENT. WEAK TROUGHING
OVER THE EAST PACIFIC SHOULD BRING AN END TO THE THUNDERSTORMS AND
SLIGHT COOLING LATE IN THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THUNDERSTORMS THAT CAME THROUGH THE AREA EARLY THIS MORNING HAVE
ENDED FOR THE TIME BEING. SOME THUNDERSTORMS ARE SHOWING UP ON THE
WEST SHORE OF THE GULF OF CALIFORNIA SOUTHWEST OF YUMA DRIFTING TO
THE WEST NORTHWEST.

SATELLITE LOOP INDICATES THE EASTERLY WAVE ASSOCIATED WITH THE
REMAINS OF EMILY WAS OVER BAJA WORKING ITS WAY WESTWARD. EXPECT THE
AXIS OF THIS EASTERLY WAVE TO PASS THROUGH TO THE COASTAL AREAS THIS
EVENING. THE CLOUDS OVER THE EASTERN DESERTS ARE BEGINNING TO BREAK
UP WHICH SHOULD ALLOW FOR MORE SOLAR HEATING AND ALLOW CONVECTION TO
BEGIN OVER THE AREA LATER THIS AFTERNOON AND EVENING.

MADE SOME ADJUSTMENTS TO THE DEW POINT GRIDS FOR THE DESERTS FOR
TODAY...BRINGING THEM UP MORE IN LINE WITH WHAT THE METARS AND RAWS
REPORTS ARE INDICATING.

WILL EXTEND THE FLASH FLOOD WATCH TO INCLUDE THE INLAND EMPIRE AREA.
FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 8 PM THIS EVENING.

MOIST...UNSTABLE AIR MASS REMAINS OVER THE AREA THROUGH SUNDAY AND
MONDAY TO CONTINUE THE SHOWERS AND THUNDERSTORMS...WITH THE GREATEST
ACTIVITY OVER THE MOUNTAINS AND DESERTS DURING THE AFTERNOON AND
EVENING HOURS. THE EASTERLY FLOW ALOFT WILL ALLOW SOME OF THESE TO
MOVE TOWARDS THE VALLEYS AND COASTAL AREAS FROM TIME TO TIME. THE
MOISTURE SHOULD BEGIN TO DECREASE ON TUESDAY WITH A DECREASE IN THE
THUNDERSTORM ACTIVITY...MAINLY CONFINED TO THE MOUNTAINS AND DESERTS.

UPPER TROUGH DEVELOPS ALONG THE PACIFIC NORTHWEST COAST LATE IN THE
WEEK WHICH SHOULD BRING A SOUTHWEST FLOW ALOFT OVER THE AREA
SHUTTING OFF THE MOISTURE AND ENDING THE THUNDERSTORM ACTIVITY. THIS
WILL ALSO BRING SOME COOLING TO THE AREA LATE IN THE WEEK.

WILL UPDATE THE FORECAST TO INCLUDE FLASH FLOOD WATCH FOR THE INLAND
EMPIRE. NO OTHER UPDATES ARE PLANNED AT THIS TIME.

&&

.AVIATION...
AREAS OF IFR CIGS WITH BASES NEAR 800 MSL AND TOPS 1500 DEVELOPED
NEAR THE COAST THIS MORNING. THE STRATUS LAYER IS SUPPORTED BY A
COASTAL EDDY. MOST COASTAL AREAS SHOULD BECOME VFR-MVFR BY 18Z. A
BROAD AREA OF BKN-OVC MID LEVEL CLOUDS WITH BASES ABOVE 8000 MSL
WILL BE DRIFTING OVER THE REGION TODAY ASSOCIATED WITH MONSOONAL E
FLOW ALOFT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP AGAIN THIS AFTERNOON AS THE CLOUDS THIN AND HEATING
DESTABILIZES THE ATMOSPHERE. ISOLATED HEAVY STORMS ARE POSSIBLE WITH
TOPS TO 40000 MSL...SPREADING TO THE COAST LATE IN THE DAY. THE EDDY
IS EXPECTED TO PERSIST INTO SUNDAY MORNING WITH IFR CIGS
REDEVELOPING OVER COASTAL AIRPORTS AGAIN AFTER 08Z.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...SEE LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.
HIGH RIP CURRENT POTENTIAL...SEE LAXSRFSGX.

&&

PUBLIC...HORTON
AVIATION...DANDREA
Hazardous weather outlook, Jul 23, 11:50 AM PDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1150 AM PDT SAT JUL 23 2005

THE REMNANTS OF HURRICANE EMILY WILL BRING THUNDERSTORMS AT TIMES
TODAY THROUGH MONDAY. THUNDERSTORMS WILL BE MOST FREQUENT OVER THE
MOUNTAINS AND DESERTS. THUNDERSTORMS WILL GRADUALLY DECREASE TUESDAY
AND WEDNESDAY AS SLIGHTLY DRIER AIR ALOFT MOVES INTO THE AREA.

CAZ042-043-048-050-055>058-060>062-232300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1150 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

HIGH FLASH FLOOD POTENTIAL RATING IS IN EFFECT IN THE RIVERSIDE AND
SAN DIEGO COUNTY MOUNTAINS. MODERATE FLOOD POTENTIAL RATING IS IN
EFFECT IN THE REMAINING MOUNTAINS AND DESERTS PLUS THE SAN DIEGO
COUNTY COASTS AND VALLEYS. THUNDERSTORMS WITH FLASH FLOODING ARE
POSSIBLE. DANGEROUS LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS
WILL ALSO BE THREATS FROM THE THUNDERSTORMS THROUGHOUT THE AREA.

FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE VALLEYS...MOUNTAINS AND
DESERTS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

FOR SUNDAY...HIGH FLASH FLOOD POTENTIAL RATING IS IN EFFECT IN THE
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS. MODERATE FLOOD POTENTIAL
RATING IS IN EFFECT IN THE REMAINING MOUNTAINS AND DESERTS.
THUNDERSTORMS WITH FLASH FLOODING ARE POSSIBLE. DANGEROUS
LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS WILL ALSO BE THREATS
FROM THE THUNDERSTORMS. THUNDERSTORMS WILL BE MOST FREQUENT OVER THE
MOUNTAINS AND DESERTS BUT COULD ALSO OCCUR WEST OF THE MOUNTAINS.

MONDAY THROUGH WEDNESDAY...THUNDERSTORMS WILL CONTINUE IN MOST AREAS
MONDAY...THEN GRADUALLY DECREASE TUESDAY AND WEDNESDAY AND MOSTLY BE
RESTRICTED TO THE MOUNTAINS AND DESERTS. DANGEROUS LIGHTNING...SMALL
HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH
FLOODING WILL BE THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN SUNDAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MAXWELL/HORTON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:19 PM PDTFlash Flood WarningSGXSan Bernardino26 min
Jul 22, 7:35 PM PDTFlash Flood WarningSGXSan Diego40 min
Jul 23, 12:21 AM PDTFlash Flood WarningSGXSan Diego99 min
Jul 23, 1:00 AM PDTFlash Flood WarningSGXRiverside, San Diego60 min
Jul 23, 3:45 AM PDTFlash Flood WarningSGXSan Diego75 min
Jul 23, 1:15 PM PDTFlash Flood WarningSGXSan Bernardino60 min
Jul 23, 2:09 PM PDTFlash Flood WarningSGXRiverside, San Bernardino2 hr
Jul 23, 2:15 PM PDTTornado WarningSGXRiverside30 min
Jul 23, 2:51 PM PDTSevere Thunderstorm WarningSGXRiverside46 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.